North Carolina, 2007

Damaging Winds in North Carolina, August 21, 2007

August 21, 2007 · NWS RAH · 46 events in 26 counties and zones

During the late afternoon and evening hours, the vorticity maximum associated with Erin’s remnants served as a catalyst for organized thunderstorm development as it approached and eventually crossed the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

During the late afternoon and evening hours, the vorticity maximum associated with Erin’s remnants served as a catalyst for organized thunderstorm development as it approached and eventually crossed the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 21, 2:15 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 21, 2:15 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT TUE AUG 21 2007

.SYNOPSIS...AN UPPER LEVEL WAVE ASSOCIATED WITH THE REMNANTS OF
TROPICAL CYCLONE ERIN WILL CROSS CENTRAL NORTH CAROLINA THIS
EVENING AND EARLY TONIGHT...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE AREA.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SFC ANALYSIS THIS AFTERNOON SHOWS A THERMAL BOUNDARY ASSOC/W
DIFFERENTIAL HEATING FROM PERVASIVE LOW STRATUS THIS MORNING ACROSS
CENTRAL/SOUTHERN VA. TEMPS SOUTH OF THE BOUNDARY WERE IN THE UPPER
90S...WHILE TEMPS NORTH OF THE BOUNDARY IN CENTRAL VA WERE IN THE
UPPER 70S TO LOWER 80S. THE TRUE WEDGE FRONT SEEMS TO HAVE RETREATED
NORTH AND IS NOW LOCATED IN NORTHERN VA. A SFC TROUGH AXIS WAS
LOCATED ACROSS THE PORTIONS OF NC/VA. DEWPOINTS ACROSS NORTH
CAROLINA WERE IN THE LOWER 60S (WEST) TO UPPER 60S (EAST). ALOFT...A
SHORTWAVE/VORTMAX ASSOC/W THE REMNANTS OF TS ERIN WAS LOCATED OVER
EASTERN KENTUCKY THIS AFTERNOON. THIS FEATURE SHOWS UP ON RAOB
ANALYSIS...RUC H5 HEIGHT/VORT FIELDS...AND IN WV IMAGERY WHICH CAN
BE USED TO CLEARLY TRACE THIS FEATURE BACK OVER OK/MO AS ERINS
REMNANTS.

FOR THIS AFTERNOON...A FEW THINGS HAVE CHANGED COMPARED TO
YESTERDAY. THE MOST NOTICEABLE CHANGE IS THAT WE WILL HAVE SOME GOOD
UPPER LEVEL SUPPORT IN THE FORM OF A SHORTWAVE ASSOC/W THE REMNANTS
OF TS ERIN CROSSING INTO THE AREA LATER THIS EVENING. THIS UPPER
LEVEL FEATURE IS CURRENTLY FORCING SHOWERS/STORMS OVER EASTERN KY
AND THE NC/VA MOUNTAINS...AND THE LATEST RUC MODEL RUN SHOWS THE
SHORTWAVE AND ASSOC 20-25/S VORT ADVECTING INTO W/SW VIRGINIA AND
NORTHWEST NC BY 00Z THIS EVENING...AND THROUGH THE AREA BY 06Z.
GFS/NAM BUFR AND RUC40 FCST SOUNDINGS ALL SHOW AN AIRMASS THAT IS
MORE UNSTABLE THAN YESTERDAY...WITH AFTERNOON PWAT VALUES IN THE
1.50-2.00 RANGE. IN FACT...THE 12Z GSO SOUNDING THIS MORNING HAD A
33F DEWPOINT AT 700MB...IN CONTRAST TO A 14F DEWPOINT AT 700MB 12Z
YESTERDAY. ALTHOUGH SFC DEWPOINTS HAVE CRASHED AGAIN THIS AFTERNOON
INTO THE LOWER 60S...SOME PORTIONS OF THE COASTAL PLAIN WILL LIKELY
SEE DEWPOINTS REMAIN IN THE UPPER 60S TO NEAR 70F. EVEN WITH
DEWPOINTS IN THE LOWER 60S...ALL THE FCST MODELS MENTIONED SHOW
AFTERNOON SFC BASED CAPE VALUES AROUND 1500 J/KG WITH STEEP DRY
ADIABATIC LAPSE RATES UP TO 750-700 MB. OBVIOUSLY IF DEWPOINTS ARE
HIGHER...THIS VALUE GOES UP AND IF DEWPOINTS ARE LOWER...THIS VALUE
GOES DOWN.

BEST CHANCE FOR CONVECTION THIS EVENING WILL BE IN NORTHERN PORTIONS
OF THE CWA AFTER 20Z...CLOSER TO THE TRACK OF THE UPPER LEVEL
SHORTWAVE/VORT WHICH WILL CROSS THROUGH CENTRAL NC AFTER 00Z THIS
EVENING. CONVECTION CURRENTLY FIRING ALONG THE FOOTHILLS AND
MOUNTAINS WILL ADVECT EASTWARD TOWARD THE VA/NC PIEDMONT VIA 30KT
MID-LEVEL WESTERLY FLOW. HAVE UPPED POPS TO LIKELY IN THE NW
PIEDMONT THE REST OF THIS AFTERNOON...WITH THE BETTER CHANCES
OVERALL IN THE NORTH AND LOWER CHANCES IN THE SOUTH...CONTINUING
AFTER SUNSET AS THE UPPER LEVEL WAVE SWINGS THROUGH. WITH STEEP
LOW-LEVEL LAPSE RATES FROM THE SFC THROUGH 750MB...INVERTED-V
SOUNDING PROFILES...AND 30KT MID LEVEL FLOW...DAMAGING WINDS APPEAR
TO BE THE PRIMARY SEVERE THREAT WITH ANY CONVECTION THAT DEVELOPS
THIS EVENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL
900 PM FOR THE NW PIEDMONT...AND AN ADDITIONAL WATCH MAY BE NEEDED
FOR AREAS TO THE EAST LATER THIS AFT/EVE. WILL TAPER POPS OFF FROM
WEST TO EAST BEHIND THE UPPER LEVEL WAVE DURING THE OVERNIGHT
PERIOD. LOW TEMPS WILL BE IN THE LOWER/MID 70S. -VINCENT

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
BOTH THE GFS/NAM SHOW SFC RIDGING ASSOC/W HIGH PRESSURE IN NEW
ENGLAND CONTINUING TO EXTEND SOUTHWARD INTO NORTHERN VA. THE NAM
APPEARS MORE AGGRESSIVE IN TRYING TO BRING THE SFC RIDGING AND ASSOC
COLD POOL FURTHER SOUTH INTO SOUTHERN VA DURING THE DAY WED...AND
EVEN INTO NORTHERN NC WED NIGHT AND THU MORNING. THE UPPER LEVEL
RIDGE WILL REMAIN CENTERED OVER THE DEEP SOUTH WED...AND THE HIGHEST
THICKNESSES WILL REMAIN IN SOUTH/SW PORTIONS OF THE CWA.
THEREFORE...THE WARMEST MAX TEMPS ON WED WILL LIKELY BE IN S/SW
PORTIONS OF THE AREA...IN THE UPPER 90S TO NEAR 100F...AND THE
LOWEST WILL BE IN NORTHEAST PORTIONS OF THE CWA...WHERE A BLEND OF
MAV/MET GUIDANCE YIELDS HIGH TEMPS IN THE LOWER 90S. AS FAR AS
PRECIP IS CONCERNED...BOTH THE GFS/NAM DO SHOW AN UPPER LEVEL WAVE
DROPPING THROUGH CENTRAL NC IN NW FLOW ALOFT WED AFTERNOON...AND
FCST SOUNDINGS SHOW HIGH PWAT VALUES (1.75-2.00) AND AROUND 1500
J/KG OF SFC BASED INSTABILITY EVEN IF DEWPOINTS FALL INTO THE LOWER
60S...THEREFORE...WILL ADD A SLIGHT CHANCE OF SHOWERS/STORMS TO THE
FORECAST WED AFTERNOON THROUGH WED NIGHT. -VINCENT

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
MID LEVEL RIDGING PERSISTS THROUGH THE PERIOD OVER THE SOUTHEAST AND
TEMPERATURES WILL CONTINUE ABOVE NORMAL WITH BELOW NORMAL RAINFALL.
AFTERNOON TEMPERATURES OF 90 TO 97 THURSDAY AND 96 TO 101 FORECAST
FRIDAY BEFORE A SLOW COOLING TREND DROPS HIGHS TO NORMAL TUESDAY.
HOWEVER WITH ABOVE MENTIONED RIDGING IN PLACE...CONFIDENCE IN THIS
COOLING TREND IS NOT HIGH.

THE GFS MODEL FORECAST OF A WEAK TROUGH DROPPING DOWN THE BACK SIDE
OF THE MID LEVEL RIDGE INTO NORTH CAROLINA IS SUSPECT AND WILL
IGNORE THIS FEATURE AT THIS TIME.

WITH THE MID LEVEL RIDGE TO OUR WEST...THERE IS THE POTENTIAL FOR
SOME EAST TO SOUTHEAST FLOW INTO CENTRAL NORTH CAROLINA PERHAPS
INCREASING MOISTURE ENOUGH TO BRING CLIMATOLOGICAL RAIN CHANCES TO
THE AREA LATE IN THE WEEK. HOWEVER WILL CONTINUE TO PLAY THIS
CONSERVATIVE AND RESPECT THE DROUGHT AND BE PESSIMISTIC FOR THE TIME
BEING. -RLH

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
BROKEN LINE OF CONVECTION CROSSED THE MOUNTAINS IN THE EARLY
AFTERNOON. WILL MONITOR THE PROGRESS OF THE LINE BUT IT DOES LOOK
LIKE THIS LINE WILL HOLD TOGETHER AND CROSS CENTRAL NORTH CAROLINA
DURING THE LATE AFTERNOON AND EVENING. HAVE ADDED CUMULONIMBUS TO
THE WESTERN SITES AND WILL MONITOR THE FORECAST FOR THE EASTERN
SITES AS FAR AS SUNSET AND ITS AFFECT ON CONVECTION.

OTHER THAN IN THE VICINITY OF CONVECTION CEILINGS SHOULD BE VFR.

A WETTING RAIN WILL LIKELY PRODUCE SOME MORNING FOG. HAVE ADDED THIS
THREAT TO THE WEST BUT WILL REEVALUATE THE WEST WITH THE NEXT
REGULAR FORECAST PACKAGE.

&&

.CLIMATE...
HERE ARE THE RECORD HIGHS FOR TODAY THROUGH FRIDAY:

RDU-
AUG 21: 101 IN 1983
AUG 22: 101 IN 1983
AUG 23: 103 IN 2002
AUG 24: 100 IN 2002

GSO-
AUG 21: 100 IN 1983
AUG 22: 100 IN 1983
AUG 23: 99 IN 1983
AUG 24: 98 IN 1968

THE MODERATE AND SEVERE DROUGHT CONDITIONS ACROSS CENTRAL ARE NOT
NOT EXPECTED TO SEE ANY SIGNIFICANT IMPROVEMENT THROUGH THE 7 DAY
FORECAST AS THERE REMAINS NO APPARENT WEATHER FEATURE TO SUPPORT
WIDESPREAD RAINFALL. AS OF AUGUST 20TH...THE MONTH TO DATE RAINFALL
AT GSO AND RDU IS 0.34 AND 0.26 RESPECTIVELY. THIS WILL RESULT IN
SIGNIFICANT AUGUST RAINFALL DEFICITS LEADING INTO THE LAST WEEK OF
AUGUST AND A STRONG LIKELIHOOD OF BEING ONE OF THE DRIEST AUGUSTS ON
RECORD.

LISTED BELOW IS THE DRIEST AUGUST AT GSO AND RDU ON
RECORD.

TOP 5 DRIEST AUGUSTS ON RECORD.

        GSO              RDU
    (SINCE 1928)     (SINCE 1944)

1)  0.71/1972         0.81/1950
2)  1.13/1979         1.01/1997
3)  1.19/1962         1.13/1984
4)  1.40/1932         1.31/1956
5)  1.44/1983         1.52/1976

HOT AND DRY CONDITIONS HAVE LED TO RECORD WARMTH THIS MONTH
ACROSS CENTRAL NORTH CAROLINA. IN FACT... IF WE EXPERIENCE NORMAL
TEMPERATURES FOR THE REMAINDER OF THE MONTH RDU WOULD BREAK THE
RECORD FOR THE WARMEST AUGUST ON RECORD... AND GSO WOULD FALL A
TENTH OF A DEGREE SHORT OF THE WARMEST AUGUST ON RECORD. HOWEVER...
TEMPERATURES THROUGH THE END OF AUGUST LOOK TO BE AT OR ABOVE
NORMAL. THUS... THE RECORDS LISTED BELOW ARE LIKELY TO FALL.

THE CURRENT MEAN AVERAGE TEMPERATURE AT RDU AND GSO AS OF AUGUST
20TH IS 84.4F AND 83.6F RESPECTIVELY.

TOP 5 WARMEST AVERAGE TEMPERATURES FOR AUGUST ON RECORD.

        GSO              RDU
    (SINCE 1929)     (SINCE 1944)

1)  80.0/1975         80.6/1995
2)  79.7/1988         80.5/2006
3)  79.4/2006         80.3/1988
4)  79.4/1995         80.2/2005
5)  79.3/2005         80.0/1999

&&

.RAH WATCHES/WARNINGS/ADVISORIES...

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...RLH
AVIATION...RLH
CLIMATE...CBL
Hazardous weather outlook, Aug 21, 2:11 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
311 PM EDT TUE AUG 21 2007

NCZ007>011-024>028-040>043-073>078-083>086-088-089-221915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-
HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
311 PM EDT TUE AUG 21 2007

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

A LINE OF THUNDERSTORMS ACROSS THE MOUNTAINS OF NORTH CAROLINA
THIS AFTERNOON IS EXPECTED TO MOVE EAST INTO CENTRAL AND SOUTHERN
NORTH CAROLINA THROUGH THE EVENING HOURS. A FEW OF THESE STORMS
HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HOT TEMPERATURES WILL PERSIST THROUGH THE END OF THE WEEK. HEAT
INDEX VALUES WILL PEAK IN THE UPPER 90S TO NEAR 103 DEGREES
WEDNESDAY AND THURSDAY... WITH THE HIGHER VALUES SOUTH OF HIGHWAY
64. HEAT INDEX VALUES ON FRIDAY AFTERNOON MAY REACH 103 TO 108
DEGREES. SINCE THE RISK OF A HEAT ILLNESS BECOMES WORSE WITH EACH
PASSING DAY OF HOT WEATHER... PEOPLE ACROSS THE AREA ARE ADVISED TO
FOLLOW EXCESSIVE HEAT SAFETY RULES THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

NCZ021>023-038-039-221915-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
311 PM EDT TUE AUG 21 2007

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.
   SEVERE THUNDERSTORM WATCH.

A LINE OF THUNDERSTORMS ACROSS THE MOUNTAINS OF NORTH CAROLINA
EARLY THIS AFTERNOON IS EXPECTED TO MOVE EAST ACROSS THE
NORTHWEST PIEDMONT AND TRIAD AREA THROUGH 600 PM. SOME OF THESE
STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH THE PRIMARY THREAT
OF DAMAGING DOWNBURST WINDS. ALL OF THE THUNDERSTORMS WILL PRODUCE
VERY HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HOT TEMPERATURES WILL PERSIST THROUGH THE END OF THE WEEK. HEAT
INDEX VALUES WILL PEAK IN THE UPPER 90S TO NEAR 103 DEGREES
WEDNESDAY AND THURSDAY... WITH THE HIGHER VALUES SOUTH OF HIGHWAY
64. HEAT INDEX VALUES ON FRIDAY AFTERNOON MAY REACH 103 TO 108
DEGREES. SINCE THE RISK OF A HEAT ILLNESS BECOMES WORSE WITH EACH
PASSING DAY OF HOT WEATHER... PEOPLE ACROSS THE AREA ARE ADVISED TO
FOLLOW EXCESSIVE HEAT SAFETY RULES THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

In the hours before

Special weather statement, Aug 21, 2:18 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
318 PM EDT TUE AUG 21 2007

NCZ021>023-038-039-073-074-212115-
ALAMANCE-DAVIDSON-FORSYTH-GUILFORD-MONTGOMERY-RANDOLPH-STANLY-
315 PM EDT TUE AUG 21 2007

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER PORTIONS OF THE
PIEDMONT TRIAD REGION BETWEEN 430 PM AND 700 PM...

AT 318 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG THE BLUE RIDGE MOUNTAINS... MOVING EAST AT 35
MPH. THIS LINE OF THUNDERSTORMS IS EXPECTED TO AFFECT THE WILKESBORO
AND MOUNT AIRY AREAS BETWEEN 330 PM AND 430 PM. IF THE LINE HOLDS
TOGETHER... IT WILL AFFECT THE WINSTON-SALEM AND FORSYTH COUNTY AREA
BETWEEN 430 PM AND 530 PM.

FREQUENT LIGHTNING AND STRONG GUSTY WINDS WILL BE THE MAIN WEATHER
HAZARDS WITH THIS LINE OF STORMS.

SEEK SHELTER INDOORS... INSIDE A STURDY BUILDING WHEN THUNDER IS
FIRST HEARD.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTHWEST PIEDMONT
REGION THROUGH 900 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIAL FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

BADGETT

The radar

The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

46 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
August 21, 3:45 PM EST
Where
Guilford County, Stokesdale
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.230, -79.980

Several trees and power lines were blown down.

Thunderstorm Wind, Forsyth

When
August 21, 3:50 PM EST
Where
Forsyth County, 0.56 mi W of Winston Salem to (Int)winston-Salem A
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -80.260

Numerous trees were blown down through the city. Power lines were also reported down.

Thunderstorm Wind, Davidson

When
August 21, 4:10 PM EST
Where
Davidson County, Lexington to Arcadia
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.820, -80.270

Numerous trees were blown down county wide. The hardest hit areas were north and west of Lexington.

Thunderstorm Wind, Person

When
August 21, 4:20 PM EST
Where
Person County, 3.04 mi SW of Cunningham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.499, -79.119

Several trees were blown down just east of the Semora community.

Thunderstorm Wind, Randolph

When
August 21, 4:25 PM EST
Where
Randolph County, 1.32 mi WNW of Glenola
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.877, -79.942

A large tree fell on a house in Glenola between Archdale and Randleman.

Thunderstorm Wind, Guilford

When
August 21, 4:25 PM EST
Where
Guilford County, Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.070, -79.800

Several trees were blown down near the intersection of Meadowview and Randleman roads.

Thunderstorm Wind, Randolph

When
August 21, 4:30 PM EST
Where
Randolph County, 1.32 mi WSW of Asheboro West
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.723, -79.872

One tree was blown down along Old Lexington Road.

Thunderstorm Wind, Randolph

When
August 21, 4:30 PM EST
Where
Randolph County, 1.78 mi NE of Level Cross
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.898, -79.797

Large tree limbs were blown down on US Highway 220.

Thunderstorm Wind, Alamance

When
August 21, 4:40 PM EST
Where
Alamance County, Burlington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -79.430

Several trees were reported blown down in the city limits.

Thunderstorm Wind, Person

When
August 21, 4:48 PM EST
Where
Person County, 2.63 mi ESE of Hurdle Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.255, -79.006

Several trees were blown down near Hurdle Mills just north of the Orange County line.

Thunderstorm Wind, Stanly

When
August 21, 4:50 PM EST
Where
Stanly County, 0.89 mi SE of New London
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.441, -80.219

One tree was blown down on Route 52 at Finch Road between New London and Richfield.

Thunderstorm Wind, Durham

When
August 21, 4:55 PM EST
Where
Durham County, Bahama
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.170, -78.880

One tree was blown down on Chambers Road in Bahama.

Thunderstorm Wind, Granville

When
August 21, 4:55 PM EST
Where
Granville County, 2.87 mi ESE of Berea
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.304, -78.682

Multiple trees were blown down west of Oxford.

Thunderstorm Wind, Chatham

When
August 21, 5:00 PM EST
Where
Chatham County, Siler City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.730, -79.470

One tree was blown down across Ashton Court near Highway 421.

Thunderstorm Wind, Orange

When
August 21, 5:12 PM EST
Where
Orange County, 1.68 mi W of Calvander
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.930, -79.150

One tree was blown down in Orange Grove near Dodsons Crossroads.

Thunderstorm Wind, Warren

When
August 21, 5:15 PM EST
Where
Warren County, 2.87 mi ENE of Embro to Odell
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.396, -78.022

Two trees were blown down near the Odell and Embro communities.

Thunderstorm Wind, Anson

When
August 21, 5:20 PM EST
Where
Anson County, 1.38 mi N of Ansonville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.140, -80.120

Multiple trees blown down at several locations in the Burnsville and Pee Dee communities.

Thunderstorm Wind, Chatham

When
August 21, 5:20 PM EST
Where
Chatham County, Pittsboro to 0.56 mi E of Siler City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.720, -79.180

Numerous trees were blown down throughout western portions of the county. Law enforcement reported one tree fell on a house in the city of Pittsboro.

Thunderstorm Wind, Franklin

When
August 21, 5:25 PM EST
Where
Franklin County, 1 mi E of New Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.970, -78.332

A stand of Oak trees were blown down east of Highways 98 and 501 near Five Points.

Thunderstorm Wind, Montgomery

When
August 21, 5:27 PM EST
Where
Montgomery County, 2.36 mi ESE of Chip
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.257, -79.841

One tree was blown down on Pekin Road near Candor.

Thunderstorm Wind, Moore

When
August 21, 5:30 PM EST
Where
Moore County, West End
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.250, -79.570

A tin roof was blown off of a building along Highway 211 in the West End community.

Thunderstorm Wind, Wake

When
August 21, 5:35 PM EST
Where
Wake County, Cary
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.780, -78.800

One tree was blown down onto a house in Cary.

Thunderstorm Wind, Wake

When
August 21, 5:40 PM EST
Where
Wake County, 3 mi S of Raleigh
Measured
50 kt (58 mph) estimated gust
Injuries
8 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
35.757, -78.670

A spotter reported several trees down at the Walnut Creek Amphitheatre. A roof was also blown off of an outdoor shelter at the amphitheatre.

Thunderstorm Wind, Wake

When
August 21, 5:40 PM EST
Where
Wake County, 3 mi S of Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.757, -78.670

The public reported several large branches broken off of an Oak tree at the All-Star Mobile Home Park off of Lake Wheeler Road.

Thunderstorm Wind, Moore

When
August 21, 5:45 PM EST
Where
Moore County, Carthage
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.350, -79.420

An off duty NWS employee reported multiple trees blown down along Highway 15-501.

Thunderstorm Wind, Wake

When
August 21, 5:55 PM EST
Where
Wake County, Garner
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.720, -78.620

One tree was blown down on Timber Drive near Highway 50.

Thunderstorm Wind, Wake

When
August 21, 5:55 PM EST
Where
Wake County, 0.89 mi SE of Varina
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.591, -78.789

Three small trees were blown down.

Thunderstorm Wind, Halifax

When
August 21, 6:00 PM EST
Where
Halifax County, 0.56 mi W of Halifax
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.330, -77.590

Law enforcement reported numerous traffic signs and power lines were blown down in the town of Halifax.

Thunderstorm Wind, Harnett

When
August 21, 6:00 PM EST
Where
Harnett County, Lillington to Kipling
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.400, -78.830

Numerous trees were blown down near Lillington, Kipling, and other locations in the area.

Thunderstorm Wind, Johnston

When
August 21, 6:00 PM EST
Where
Johnston County, 1.69 mi W of Coats Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.520, -78.580

A trained spotter estimated a 60 to 70 mph wind gust at the intersection of Highways 50 and 210.

Thunderstorm Wind, Wake

When
August 21, 6:06 PM EST
Where
Wake County, 1 mi W of Garner
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.720, -78.638

Amateur radio reported that downed power lines were partially blocking traffic on Old Stage Road.

Thunderstorm Wind, Johnston

When
August 21, 6:10 PM EST
Where
Johnston County, Clayton
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.650, -78.470

Multiple trees were blown down at the intersection Highway 70 and Amelia Church Road.

Thunderstorm Wind, Wilson

When
August 21, 6:15 PM EST
Where
Wilson County, 2 mi SW of Wilson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.710, -77.945

Several trees were blown down at the intersection of Interstate 95 and Highway 42 near Wilson.

Thunderstorm Wind, Wilson

When
August 21, 6:15 PM EST
Where
Wilson County, Sims
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.750, -78.070

One tree was blown down in the community of Sims.

Thunderstorm Wind, Johnston

When
August 21, 6:24 PM EST
Where
Johnston County, Pine Level
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -78.250

Power utility poles were pulled out of the ground at the intersection of Peedin Avenue and James Drive.

Thunderstorm Wind, Nash

When
August 21, 6:25 PM EST
Where
Nash County, Spring Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.950, -78.120

Tree down on HWY 64 in Spring Hope.

Thunderstorm Wind, Cumberland

When
August 21, 6:25 PM EST
Where
Cumberland County, 3 mi SSW of Fayetteville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.030, -78.920

Several trees down between Hope Mills and Fayetteville.

Thunderstorm Wind, Nash

When
August 21, 6:35 PM EST
Where
Nash County, Bailey
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.780, -78.120

One tree was blown down on Driver road.

Thunderstorm Wind, Wayne

When
August 21, 6:45 PM EST
Where
Wayne County, Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.550, -77.980

One tree was blown down in Fremont. There was another report of a tree blown down in Pikeville.

Thunderstorm Wind, Wayne

When
August 21, 6:45 PM EST
Where
Wayne County, 0.69 mi N of Goldsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.390, -77.980

One tree was blown down in Belfast.

Thunderstorm Wind, Johnston

When
August 21, 6:46 PM EST
Where
Johnston County, 2.82 mi NNE of Smithfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.538, -78.331

Law enforcement reported that a tree fell through a mobile home on Highway 210.

Thunderstorm Wind, Johnston

When
August 21, 6:50 PM EST
Where
Johnston County, 1.32 mi NE of Clayton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.663, -78.453

Power utility poles were completely pulled out of the ground in the Starmount Subdivision at 2 different locations.

Thunderstorm Wind, Sampson

When
August 21, 7:00 PM EST
Where
Sampson County, Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.000, -78.330

Several trees were blown down on Simmons road.

Thunderstorm Wind, Edgecombe

When
August 21, 7:00 PM EST
Where
Edgecombe County, Tarboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.900, -77.530

Numerous trees were blown down throughout the county. The most widespread tree damage occurred in Tarboro.

Thunderstorm Wind, Edgecombe

When
August 21, 7:15 PM EST
Where
Edgecombe County, Conetoe
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.820, -77.450

Several trees were blown down near Conetoe.

Thunderstorm Wind, Sampson

When
August 21, 7:34 PM EST
Where
Sampson County, Garland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.780, -78.400

One tree was blown down on Route 411 in Garland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49439, 49442, 49446, 49450, 49451, 49452, 49453, 49454, 49456, 49459, 49461, 49463, 49466, 49467, 49468, 49470, 49473, 49475, 49477, 49482, 49484, 49501, 49530, 49532, 49533, 49535, 49536, 49538, 49543, 49546, 49548, 49549, 49551, 49554, 49557, 49559, 49560, 49562, 49568, 49569, and more.